Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 193, NWS St. Louis, MO

May 22, 2011Greene County, Jersey County, Macoupin County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 22, 2011, 8:08 PM CDT for Greene County, Jersey County, Macoupin County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 8:08 PM CDT (01:08 UTC)
Expired
May 22, 2011, 8:49 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, IL, Jersey County, IL, Macoupin County, IL

The radar

The St Louis radar (KLSX), 84 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 8:20 PM CDTTSTM WND GST 45Rockbridge, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 12:51 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2469 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
3.8
Supercell composite
17.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WUUS53 KLSX 230108
SVRLSX
ILC061-083-117-230200-
/O.NEW.KLSX.SV.W.0193.110523T0108Z-110523T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
808 PM CDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHWEST ILLINOIS...
  NORTHERN JERSEY COUNTY IN SOUTHWEST ILLINOIS...
  NORTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 900 PM CDT

* AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OLD KANE...OR 7 MILES NORTHWEST OF JERSEYVILLE...AND MOVING EAST AT
  60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITE HALL...CARLINVILLE...VIRDEN...KEMPER...GREENFIELD...
  ATHENSVILLE...PALMYRA...GIRARD...BELLTOWN...BERDAN...WRIGHTS...
  ROCKBRIDGE...MEDORA...CHESTERFIELD...SCOTTVILLE...HETTICK...
  MODESTO...NILWOOD...STANDARD CITY AND ATWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3922 8971 3911 9050 3938 9062 3940 9062
      3951 9027 3952 8971
TIME...MOT...LOC 0108Z 256DEG 51KT 3918 9036
WIND...HAIL 60MPH 1.00IN

$$

GLASS
2 follow-up statements
926 
WWUS53 KLSX 230134
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
834 PM CDT SUN MAY 22 2011

ILC061-083-117-230200-
/O.CON.KLSX.SV.W.0193.000000T0000Z-110523T0200Z/
JERSEY IL-MACOUPIN IL-GREENE IL-
834 PM CDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
GREENE...NORTHERN MACOUPIN AND NORTHEASTERN JERSEY COUNTIES UNTIL 900
PM CDT...

AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHEAST OF KEMPER...OR 10
MILES WEST OF CARLINVILLE...MOVING EAST AT 45 MPH. PENNY SIZE HAIL
MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  CARLINVILLE...VIRDEN...PALMYRA...GIRARD...MODESTO...NILWOOD...
  STANDARD CITY AND ATWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3922 8971 3916 9021 3937 9026 3951 9027
      3952 8971
TIME...MOT...LOC 0134Z 261DEG 41KT 3928 9002
WIND...HAIL 60MPH 0.75IN

$$

GLASS
683 
WWUS53 KLSX 230149
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
849 PM CDT SUN MAY 22 2011

ILC061-083-117-230159-
/O.CAN.KLSX.SV.W.0193.000000T0000Z-110523T0200Z/
JERSEY IL-MACOUPIN IL-GREENE IL-
849 PM CDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GREENE...NORTHERN
MACOUPIN AND NORTHEASTERN JERSEY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 400 AM.

LAT...LON 3922 8971 3916 9021 3937 9026 3951 9027
      3952 8971
TIME...MOT...LOC 0149Z 261DEG 41KT 3931 8980

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:17 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 22, 6:17 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
617 PM CDT SUN MAY 22 2011

.DISCUSSION...
/355 PM CDT SUN MAY 22 2011/

MAIN CONCERN THROUGH MID WEEK WITH BE AN ONGOING POTENTIAL FOR
SEVERE THUNDERSTORMS AND WIDESPREAD...POSSIBLY HEAVY RAINFALL.

SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER EASTERN MO INTO
CENTRAL ILLINOIS ALONG A GRAVITY WAVE WELL AHEAD OF SURFACE COLD
FRONT NOW EXTENDING FROM NORTH CENTRAL MO SOUTHWESTWARD INTO
SOUTHEAST KANSAS. DEWPOINTS WELL INTO THE 60S TO AROUND 70 HAVE
ADVECTED INTO THE REGION UNDER VERY STEEP LAPSE RATES WHICH HAVE
RESULTED IN MLCAPES BETWEEN 3000-4000 J/KG. LARGE SCALE ASCENT
WILL LIKELY INCREASE SLIGHTLY INTO THE EVENING AS SUBTLE SHORTWAVE
CURRENTLY OVER CENTRAL PLAINS MOVES INTO THE AREA THIS EVENING.
THIS SHOULD CAUSE AN INCREASE IN THE COVERAGE OF STORMS OVER CWA
THIS EVENING...BOTH ALONG AND AHEAD OF THE COLD FRONT. DEEP LAYER
SHEAR WILL REMAIN FAVORABLE FOR SUPERCELLS THROUGH THE EVENING
WITH VERY LARGE HAIL POSSIBLE GIVEN THE VERY STEEP LAPSE RATES.
IN ADDITION...THE LOW LEVEL SHEAR ALONG WITH THE VERY UNSTABLE
ATMOSPHERE WILL CONTINUE TO KEEP A TORNADO THREAT INCLUDING
POSSIBLY A STRONG TORNADO OR TWO THROUGH THE EVENING.

THE FRONT WILL BECOME EAST TO WEST ORIENTED UNDER ZONAL FLOW THE
NEXT FEW DAYS AS THE UPPER LOW CURRENTLY OVER THE MIDWEST LIFTS
EASTWARD BY TOMORROW. THERE WILL BE A SERIES OF SHORTWAVES MOVE
ALONG THE FRONT THE NEXT FEW DAYS WHICH SHOULD GENERATE SEVERAL
ROUNDS OF THUNDERSTORMS ACROSS THE REGION. IT WILL BE DIFFICULT TO
PIN DOWN THE SPECIFICS AS MODELS ARE SLIGHTLY DIFFERENT IN THE
TIMING OF THE SHORTWAVES AND THE LOCATION OF THE EFFECTIVE FRONT
WILL BE DEPENDENT ON THE OUTFLOW FROM POTENTIAL MCS...BUT THERE
WILL CONTINUE TO BE ENOUGH INSTABILITY AND SHEAR FOR ROUNDS OF
SEVERE THUNDERSTORMS THROUGH WEDNESDAY. IN ADDITION...THERE WILL
BE ABUNDANT MOISTURE FOR THE STORMS TO PRODUCE HEAVY RAINFALL.
FLASH FLOODING WILL BE POSSIBLE WHERE THERE IS ANY TRAINING. DO
NOT HAVE ENOUGH CONFIDENCE TO ISSUE ANY KIND OF FLOOD WATCH AT
THIS POINT...SO WILL GO AHEAD AND MENTION THIS POTENTIAL IN A
HYDROLOGICAL OUTLOOK. RAIN WILL LIKELY END LATER IN THE WEEK WHEN
CLOSED LOW FINALLY MOVES ACROSS THE AREA AND PUSHES FRONT SOUTH.

BRITT

&&

.AVIATION...
/613 PM CDT SUN MAY 22 2011/

ONGOING STORMS ACROSS PARTS OF MISSOURI AND ILLINOIS WILL PERSIST
FOR THE NEXT FEW HOURS AND POSSIBLY GROW UPSCALE INTO ONE OR MORE
LINES. ONCE THE STORMS MOVE THROUGH...VFR CONDITIONS ARE EXPECTED
FOR THE REST OF THE PERIOD. THUNDERSTORMS ARE POSSIBLE AGAIN
TOMORROW AFTN BUT CONFIDENCE IN TIMING AND LOCATION IS TOO LOW FOR
ANYTHING MORE THAN A CB GROUP ATTM.

SPECIFICS FOR KSTL...ONGOING STORMS WILL PERSIST FOR THE NEXT FEW
HOURS AND POSSIBLY GROW UPSCALE INTO ONE OR MORE LINES. ONCE THE
STORMS MOVE THROUGH KSTL...VFR CONDITIONS ARE EXPECTED FOR THE
REST OF THE PD. ALTHOUGH THUNDERSTORMS ARE POSSIBLE AGAIN TOMORROW
AFTN...CONFIDENCE IN TIMING AND LOCATION IS TOO LOW FOR ANYTHING
MORE THAN A CB GROUP ATTM.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 22, 4:20 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT SUN MAY 22 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
420 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS IS LIKELY THROUGH THIS EVENING
OVER MUCH THE REGION. THE MOST INTENSE STORMS WILL BE CAPABLE OF
PRODUCING ONE OR TWO STRONG TORNADOES...GOLFBALL OR LARGER SIZE
HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE LIKELY OVER THE AREA THROUGH WEDNESDAY.
THERE IS THE POTENTIAL FOR SEVERAL ROUNDS OF SEVERE THUNDERSTORMS
DURING THIS PERIOD. THESE THUNDERSTORMS WILL ALSO PRODUCE
WIDESPREAD RAINFALL WHICH MAY BE HEAVY AT TIMES ACROSS THE REGION.
THIS MAY CAUSE RISES ON AREA STREAMS...CREEKS AND AREA RIVERS.

THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE REGION ON
WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH TONIGHT.

BRITT

In the hours before

Local storm report, May 22, 7:47 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
747 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             3 W LINN                38.48N  91.90W
05/22/2011  E1.00 INCH       OSAGE              MO   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, May 22, 7:51 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
751 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND GST     WINFIELD                39.00N  90.74W
05/22/2011  M50 MPH          LINCOLN            MO   AMATEUR RADIO

            MEASURED AT THE INTERSECTION OF HWY 47 AND 79

&&

MILLER
Local storm report, May 22, 7:52 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
752 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             LINN                    38.48N  91.84W
05/22/2011  M1.00 INCH       OSAGE              MO   TRAINED SPOTTER

            PEAS TO QUARTER SIZED HAIL

&&

MILLER
Local storm report, May 22, 7:58 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
758 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     WALL CLOUD       2 N LAKE ST. LOUIS      38.82N  90.78W
05/22/2011                   ST. CHARLES        MO   TRAINED SPOTTER

            OBSERVED ROTATING WALL CLOUD LOWERING JUST SOUTH OF
            INTERSTATE 70 ON LAKE ST. LOUIS BLVD.

&&

GOSSELIN
Local storm report, May 22, 7:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
759 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             PERSHING                38.58N  91.61W
05/22/2011  E0.25 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, May 22, 8:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
807 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             WARRENTON               38.82N  91.14W
05/22/2011  E1.00 INCH       WARREN             MO   TRAINED SPOTTER

            AT I70

&&

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:45 PM CDTSevere Thunderstorm WarningLSXCalhoun45 min
May 22, 7:51 PM CDTTornado WarningLSXCalhoun, Jersey39 min
May 22, 8:15 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison45 min
May 23, 12:04 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Macoupin, Madison, Saint Clair41 min
May 23, 12:42 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Jersey, Macoupin, Madison, Montgomery and 1 more48 min
May 23, 12:53 PM CDTAreal Flood AdvisoryLSXMadison, Monroe, Saint Clair3 hr
May 23, 1:14 PM CDTAreal Flood AdvisoryLSXBond, Clinton4 hr
May 23, 1:26 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery49 min
May 23, 1:32 PM CDTAreal Flood AdvisoryLSXFayette, Marion, Washington4 hr
May 23, 2:15 PM CDTSevere Thunderstorm WarningLSXMarion16 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.